Alert archive / Montana / Tornado Warnings in 2004

Tornado Warning 3, NWS Glasgow, MT

July 11, 2004Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 11, 2004, 7:12 PM MDT for Valley County, Montana. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2004, 7:12 PM MDT (01:12 UTC)
Expired
Jul 11, 2004, 8:15 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Valley County, MT

The radar

The Glasgow radar (KGGW), 54 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:45 PM MDTHAIL 1.7515 S Opheim, MT
Jul 11, 7:45 PM MDTHAIL 1.7515 S Opheim, MT
Jul 11, 7:45 PM MDTHAIL 1.7515 S Opheim, MT
Jul 11, 7:45 PM MDTHAIL 1.7515 S Opheim, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 120112
TORGGW
MTC105-120215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
713 PM MDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA

* UNTIL 815 PM MDT

* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES WEST OF LARSLAN...OR ABOUT 18 MILES SOUTH OF
  OPHEIM...MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LARSLAN AT 725 PM MDT

THIS WARNING EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE
AREA.

LAT...LON 4859 10603 4857 10602 4857 10582 4851 10582
      4851 10638 4853 10639 4853 10655 4869 10655
      4872 10603

$$
96

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:50 PM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD WWA
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SUN JUL 11 2004

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH TUESDAY...SEVERE
WEATHER THREAT STILL A POSSIBILITY THIS AFTERNOON. PACIFIC TROUGH
STILL APPROACHING WITH ASSOCIATED COLD FRONT YET TO MAKE PUSH
THROUGH THE FORECAST AREA. ATMOSPHERE VERY UNSTABLE ALONG SURFACE
TROUGH AXIS AS EVIDENT BY SPECIAL KGGW SOUNDING FROM EARLY THIS
AFTERNOON. CAPPING INVERSION AROUND 850 MB LEVEL SHOULD EASILY BE
BROKEN AS FRONT APPROACHES. VERY JUICY AIR CONTINUING TO WORK IN ON
SOUTHEAST WINDS AT THE SURFACE WITH READINGS AS HIGH AS THE UPPER
60S TO AROUND 70. THETA-E RIDGE ALSO IN PLACE AND SET TO PROGRESS
EAST AHEAD OF FRONT. THINK THUNDERSTORMS WILL HAVE BEST CHANCE OF
BECOMING SEVERE IN THE EASTERN PART OF THE FORECAST AREA WHERE
ATMOSPHERE WILL BE MOST UNSTABLE WITH HIGHEST DEWPOINTS. MODELS ALSO
NOW HINTING AT A BIT OF A JET COUPLET OVER NORTHEAST CORNER OF THE
FORECAST AREA. THIS COMBINED WITH OTHER LARGER SCALE LIFT FROM UPPER
TROUGH WILL KEEP SEVERE THREAT GOING INTO THE EVENING HOURS. MODELS
HAVE SLOWED DOWN FRONTAL PASSAGE AS EXPECTED...SO HAD TO SHIFT POPS
AND SEVERE WORDING A LITTLE LATER THAN INHERITED FORECAST.

AFTER FRONT PASSES THROUGH...SURFACE HIGH PRESSURE WITH STRONG
SUBSIDENCE WORKS IN. EXPECT COOLER POST-FRONTAL TEMPERATURES ON
MONDAY WITH DRIER CONDITIONS FROM VERY DRY AIRMASS MOVING IN. MADE
VERY FEW CHANGES TO FORECAST THROUGH TUESDAY AS DRY AND WARM
CONDITIONS CONTINUE UNDER INFLUENCE OF UPPER RIDGE. JAZ

.LONG TERM...TUESDAY NIGHT THRU SUNDAY..
GENERAL AGREEMENT IN MODELS WITH UPPER LEVEL TROUGH SITTING OVER
NORTHEAST MONTANA FOR EXTENDED PERIOD.  THIS SHOULD BRING WARM AND
DRY CONDITIONS FOR THE WEEK.  A SHORT WAVE MOVES THROUGH NORTHEAST
CORNER OF MONTANA OR JUST MISSES IT SO HAVE LEFT POPS IN FOR
NORTHEAST CORNER ON FRIDAY AFTERNOON AND EVENING.  HOWEVER...
DECREASED POPS ALONG SOUTHERN BORDER AND WESTERN BORDER.
TEMPERATURES WILL BE ABOVE NORMAL THE ENTIRE EXTENDED PERIOD.  TLSJR

&&

.GGW WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH THROUGH 9 PM MDT FOR MTZ016>027-059>062.

&&
Hazardous weather outlook, Jul 11, 5:58 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
558 AM MDT SUN JUL 11 2004

MTZ016-021-059-060-121200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-PETROLEUM-
SOUTHWEST PHILLIPS-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MTZ017-018-020-022-023-026-061-121200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-GARFIELD-MCCONE-NORTHERN VALLEY-
PRAIRIE-WESTERN ROOSEVELT-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...
SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS DURING THE
AFTERNOON. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024-025-027-062-121200-
DAWSON-EASTERN ROOSEVELT-RICHLAND-SHERIDAN-WIBAUX-
558 AM MDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS BY LATE AFTERNOON
AND EARLY EVENING. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DNS

In the hours before

Local storm report, Jul 11, 6:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     7 N SLEEPING BUFFALO    48.58N 107.53W
07/11/2004  50 MPH           PHILLIPS           MT   TRAINED SPOTTER

            WIND 40 TO 50 MPH

&&

ST
Local storm report, Jul 11, 6:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             3 SE GLASGOW            48.16N 106.59W
07/11/2004  1.75 INCH        VALLEY             MT   TRAINED SPOTTER

&&

ST
Local storm report, Jul 11, 6:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 W FRENCHMAN RESERVOIR 48.71N 107.29W
07/11/2004  2.75 INCH        PHILLIPS           MT   PUBLIC

&&

TFJ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:14 PM MDTSevere Thunderstorm WarningGGWPhillips46 min
Jul 11, 6:17 PM MDTTornado WarningGGWValley58 min
Jul 11, 7:11 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Jul 11, 7:12 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley63 min
Jul 11, 7:23 PM MDTSevere Thunderstorm WarningGGWDawson67 min
Jul 11, 7:34 PM MDTTornado WarningGGWGarfield56 min
Jul 11, 7:37 PM MDTSevere Thunderstorm WarningGGWPrairie, Wibaux53 min
Jul 11, 7:49 PM MDTTornado WarningGGWDaniels56 min
Jul 11, 7:50 PM MDTSevere Thunderstorm WarningGGWMcCone55 min
Jul 11, 8:00 PM MDTSevere Thunderstorm WarningGGWRichland60 min
Jul 11, 8:09 PM MDTSevere Thunderstorm WarningGGWGarfield66 min
Jul 11, 8:30 PM MDTSevere Thunderstorm WarningGGWWibaux30 min
Jul 11, 8:41 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan64 min
Jul 11, 8:48 PM MDTSevere Thunderstorm WarningGGWMcCone57 min
Jul 11, 8:59 PM MDTSevere Thunderstorm WarningGGWRichland61 min
Jul 11, 9:03 PM MDTFlash Flood WarningGGWRichland, Roosevelt, Sheridan4 hr
Jul 11, 9:29 PM MDTTornado WarningGGWRichland61 min
Jul 11, 9:41 PM MDTSevere Thunderstorm WarningGGWRoosevelt49 min

Nearby

Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.